Oregon, 2009Flash Flooding in Oregon, June 13, 2009
June 13, 2009 · NWS BOI · 2 events in 2 counties and zones
An upper low drifted slowly across Southeast Oregon on June 13th with abundant moisture surging ahead of the system including high intensity rainfall in localized showers and thunderstorms that resulted in flash flooding in Unity, Oregon and mud slides at Leslie Gulch Canyon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low drifted slowly across Southeast Oregon on June 13th with abundant moisture surging ahead of the system including high intensity rainfall in localized showers and thunderstorms that resulted in flash flooding in Unity, Oregon and mud slides at Leslie Gulch Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 13, 1:30 PM PST, 30 minutes earlier.
Area forecast discussion, Jun 13, 1:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
330 PM MDT SAT JUN 13 2009
.SHORT TERM...HIGH INTENSITY RAINFALL IN LOCALIZED SHOWERS AND
THUNDERSTORMS HAS COMMENCED OVER THE AREA. MOSTLY LIGHT TO MODERATE
SHOWERS ON RADAR PRESENTLY BUT ISOLATED HEAVIER THUNDERSTORMS
PRODUCING HEAVY RAIN IN A FEW PLACES. A COUPLE SPOTTER REPORTS OF
HALF INCH AMOUNTS IN 30 MINUTES OR LESS. ONE AREA OF PARTICULAR
CONCERN IS NORTHWEST OWYHEE COUNTY BETWEEN MARSING AND HOMEDALE IN
ADDITION TO THE LOWER TREASURE VALLEY OF IDAHO AND THE CANYONLANDS IN
NORTHERN MALHEUR COUNTY OREGON. THINK COVERAGE OF RAIN AND EMBEDDED
CONVECTION WILL INCREASE IN THE NEXT FEW HOURS WITH BULK OF RAINFALL
OVER THE FORECAST AREA OCCURRING BETWEEN MIDNIGHT AND NOON SUNDAY.
UPPER LOW CURRENTLY DRIFTING SLOWLY EAST AND WILL BE POSITIONED OVER
SOUTHEAST OREGON LATE TONIGHT WITH ABUNDANT MOISTURE SURGING
NORTHWARD EAST OF THE LOW AND EVENTUALLY WRAPPING BACK AROUND THE
FEATURE ON SUNDAY. ALL STORMS AT THE CURRENT TIME ARE BELOW SEVERE
LEVELS IN WIND SPEED AND HAIL SIZE WITH THE MAIN THREAT CONTINUING
TO BE LOCALLY HEAVY RAIN AND POSSIBLE FLASH FLOODING. A FLASH FLOOD
WATCH CONTINUES THROUGH SUNDAY.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...CHANCES FOR SHOWERS AND
THUNDERSTORMS CONTINUE MONDAY NIGHT AS THE UPPER LOW /CURRENTLY OVER
NRN CA/ TRANSITIONS ACROSS IDAHO TOWARD WRN MONTANA. HOWEVER...
RAINFALL AMOUNTS LOOK TO BE CONSIDERABLY SMALLER THAN THOSE EXPECTED
THIS WEEKEND. INSTABILITY PARAMETERS WARRANT CHANCES FOR SHOWERS AND
THUNDERSTORMS ON TUESDAY /UNDER SPLIT FLOW/ AS WELL. ANOTHER PACIFIC
TROUGH IS PROGGED TO DIG ACROSS N IDAHO ON WEDNESDAY FOR ANOTHER
ROUND OF PRECIPITATION. MORE ORGANIZED DYNAMICS WARRANT
THUNDERSTORMS WEDNESDAY EVENING - BUT COVERAGE AND LOCATION WILL
DEPEND ON TIMING OF THIS WAVE. WARMER/DRIER THURSDAY THROUGH
SATURDAY AS FLOW BECOMES DRIER AND MORE ZONAL.
.AVIATION...NUMEROUS RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS
THROUGH 06Z. SHOWERS/THUNDERSTORMS WILL BRING MVFR CIGS AND LOCAL
IFR IN HEAVY RAIN. MOUNTAINS WILL BE OBSCURED. AFTER 06Z...AREAS OF
MVFR AS SHOWERS CONTINUE OVERNIGHT. LIGHT SURFACE WINDS - EXCEPT IN
THE VICINITY OF THUNDERSTORMS.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH CONTINUES THROUGH LATE SUNDAY NIGHT
IDZ011-IDZ012-IDZ013-IDZ014-IDZ015-IDZ016-IDZ028-IDZ029-
IDZ030.
OR...FLASH FLOOD WATCH CONTINUES THROUGH LATE
SUNDAY ORZ061-ORZ062-ORZ063-ORZ064.
&&
WEATHER.GOV/BOISE
SHORT TERM...GS
LONG TERM....MT/BB
AVIATION.....MTHazardous weather outlook, Jun 13, 4:14 AM PST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
614 AM MDT SAT JUN 13 2009
IDZ011>016-028>030-ORZ061>064-141215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
614 AM MDT SAT JUN 13 2009 /514 AM PDT SAT JUN 13 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT FOR THE ENTIRE
AREA. HEAVY RAIN FROM SLOW-MOVING THUNDERSTORMS WILL BE THE MAIN
THREAT THROUGH THIS PERIOD.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE FLASH FLOOD WATCH EXTENDS TO MONDAY MORNING...WITH CONTINUED
HEAVY RAIN POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF RAINFALL WILL BE GREATLY APPRECIATED THIS WEEKEND AS WE
ATTEMPT TO SUPPLEMENT RADAR AND AUTOMATED RAIN GAGES WITH
ADDITIONAL GROUND TRUTH INFORMATION.
Flash Flood, Baker
- When
- June 13, 2:00 PM PST to 4:00 PM PST
- Where
- Baker County, 4.01 mi E of Unity Ellingson Arpt to 4.49 mi E of Unity
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 44.440, -118.100
A county official reported localized flash flooding and water running over culverts from 1.50 inches of rainfall in about 40 minutes.
Flash Flood, Malheur
- When
- June 13, 9:30 PM MST to 10:30 PM MST
- Where
- Malheur County, 16.62 mi WSW of Rockville to 16.38 mi WSW of Rockville
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 43.240, -117.420
Flash flooding resulting in mud slides at Leslie Gulch Canyon was reported by a BLM official.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, June 13, 20092 deaths · 2 injured · 1 event
- Tornadoes and Hail in Texas, June 13, 2009$1.0 million · EF2 · 14 events
- Wildfire and Heavy Rain in California, June 13 to 30, 20091 death · 2 events
- Rip Current in New York, June 13, 20091 death · 1 event
- Tornadoes and Hail in Texas, June 13, 20091 injured · $650,000 · EF1 · 20 events
- Hail and Damaging Winds in Delaware, June 13, 2009$700,000 · 1 in hail · 5 events
- Tornadoes and Flash Flood in Colorado, June 13, 2009$100,000 · EF0 · 13 events
- Hail and Damaging Winds in Kansas, June 13 to 14, 2009$90,000 · 2.5 in hail · 14 events
- Hail and Damaging Winds in Nebraska, June 13, 2009$58,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, June 13, 20091 injured · $18,000 · 2.75 in hail · 22 events
- Hail and Damaging Winds in Florida, June 13, 20091 injured · 1 in hail · 31 events
- Tornado and Hail in Colorado, June 13, 2009$30,000 · EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179429, 179431.